Alabama, 2018

Flash Flooding in Alabama, July 16, 2018

July 16, 2018 · NWS BMX · 2 events in 2 counties and zones

A slow moving complex of thunderstorms tracking west to east across Central Alabama produced locally heavy rainfall and flash flooding in Jefferson and Walker Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving complex of thunderstorms tracking west to east across Central Alabama produced locally heavy rainfall and flash flooding in Jefferson and Walker Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 16, 8:51 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 8:51 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
951 AM CDT Mon Jul 16 2018

.UPDATE...
Morning Update.

&&

.SHORT TERM...

The western half of our forecast area remains busy this Monday
morning as a complex of showers with a few thunderstorms continues
to affect our southwest counties with a flood advisory in effect
until 10:30 am due to continued rainfall over this area as the
activity slowly moves south-southeast. More recently convection
has developed across much of Tuscaloosa County and this activity
is drifting southeast and starting to affect western Jefferson
County.

A convective complex over northwest Alabama is also sliding
southeast and is affecting portions of Marion/Winston/Walker
counties. We expect this activity to continue to move southeast
and likely affect the Birmingham metro area by early this
afternoon.

An upper level shortwave is depicted by most numerical models
across the Mid South region and this will move southeast across
the area through tonight. Toward the surface, high pressure is
near the Virginia/West Virginia border and is weakly influencing
the local area while a surface front extended from northwest Texas
east across Oklahoma and northeast into Missouri and Illinois.

The 16/12Z BMX sounding contains a moist airmass through much of
the vertical profile yielding a precipitable water (PWAT) value of
2.01 inches. Relatively light and variable winds are prevalent
through the vertical column with weak flow aloft. The modified
sounding for a forecast high of 92 degrees yields just over 3,000
J/kg of surface-based convective available potential energy
(CAPE) but the moist vertical profile only produces downdraft CAPE
(DCAPE) values just over 6000 J/kg.

Overall, expect heavy rain to be the primary concern today as is
already ongoing across our southwest counties. Localized flooding
will be possible in urban and poor drainage/low lying areas with
slow storm motions and high PWAT values. CAPE values will be high
enough to support stronger storm updrafts and gusty winds can not
be ruled out with the more robust convection.

Activity is expected to weaken after sunset tonight but shower
activity will likely linger with highest potential over our
south and central counties tonight.

05

.LONG TERM...
Tuesday through Sunday.

On Tuesday, we are looking at a low pressure system over Quebec
moving eastward and dragging a front across the northern half of
Eastern Conus. However, across the southern half of Eastern Conus,
the upper flow will be much weaker and not favorable for pushing
a front completely through Alabama. This is not surprising since
it is July, but the front could make it into the northern half of
the state before stalling. Rain chances will be well above normal
for Tuesday with warm temperatures, lots of available moisture,
and a front nearby.

For Wednesday, we should see a north/south orientation for
precipitation chances and dew points with a lingering stalled
boundary somewhere likely across Central Alabama and high
pressure building in from the north. For overnight lows on
Thursday morning, readings should not be quite as warm and not as
muggy with a surface ridge across much of Eastern Conus and a
stalled boundary remaining across the southern part of Central
Alabama with weak flow aloft. Rain chances will be somewhat lower
for Thursday with not as much focus and more diurnally driven
activity.

By Friday, we move into a tricky upper northwest flow pattern. Our
previous surface front should be taken back northward as a warm
front with low level moisture increasing behind it and higher dew
points returning to the state. Going with mainly chance pops as we
head into next weekend. Confidence is low with extended guidance
not agreeing on how deep upper troughing will become over Eastern
Conus along with the resulting intensity of any disturbances that
may be flowing through this upper troughing ahead of another
approaching surface front by the end of next weekend.

08

&&

.AVIATION...
12Z TAF Discussion.

Pretty widespread MVFR/IFR stratus this morning. These will
likely hold firm until 14 to 15Z and could potentially hand on a
little longer. Still think that heating will begin fairly quickly
and we will see scattered to numerous showers and storms once
again this afternoon and early evening. Given the fact that once
again the convection will be determined on the mesoscale features
will still only continue with VCTS this afternoon and evening.
Additional MVFR ceilings will be possible tonight.

16

&&

.FIRE WEATHER...

Above normal coverage of mainly afternoon and early evening
showers and thunderstorms is expected through at least Tuesday as
a weak front moves towards the area. Localized fog will be
possible each morning where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  72  90  71  90 /  70  50  70  40  30
Anniston    90  72  89  72  90 /  70  50  70  50  30
Birmingham  91  74  90  73  91 /  70  60  70  50  30
Tuscaloosa  94  73  92  74  92 /  80  60  70  40  40
Calera      91  72  90  73  91 /  70  70  80  50  40
Auburn      89  72  88  73  90 /  70  70  80  50  60
Montgomery  92  74  91  75  92 /  70  60  80  50  60
Troy        90  74  89  73  91 /  70  40  80  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Bibb...Dallas...Greene...Hale...Marengo...Perry...
Pickens...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Jul 16, 9:09 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1009 AM CDT Mon Jul 16 2018

ALZ011>015-017>050-171815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1009 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

05

In the hours before

Local storm report, Jul 16, 6:38 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 AM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       EASTDALE MALL           32.38N 86.21W
07/15/2018  M2.33 INCH       MONTGOMERY         AL   TRAINED SPOTTER

            2.33 INCHES OF RAIN MEASURED BY
            METEOROLOGIST NEAR EASTDALE MALL IN
            MONTGOMERY.

&&

05

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 16, 10:55 AM CST to 12:30 PM CST
Where
Jefferson County, 0.61 mi SSW of Hopkins to 1.82 mi NNW of Concord
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.472, -87.085

Flooding reported along Old Rock Creek Road and in the city of Hueytown.

Flash Flood, Walker

When
July 16, 7:30 PM CST to 10:00 PM CST
Where
Walker County, 2.12 mi NW of Jasper to 1.34 mi SE of Jasper Walker Co Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.849, -87.308

Police reported several roads flooded and impassable with a few vehicles totally submerged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774599, 774600.